Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

May 24, 2008Faulk County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2008, 5:13 PM CDT for Faulk County, Hand County, Hyde County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 5:13 PM CDT (22:13 UTC)
Expired
May 24, 2008, 6:00 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Faulk County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 242213
SVRABR
SDC049-059-069-242300-
/O.NEW.KABR.SV.W.0007.080524T2213Z-080524T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF POLO...OR 10 MILES NORTHEAST OF HIGHMORE...
  MOVING NORTHEAST AT 42 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLO AROUND 530 PM CDT...
  ORIENT AROUND 540 PM CDT...
  ROCKHAM AROUND 550 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4505 9925 4491 9877 4455 9929 4461 9954
TIME...MOT...LOC 2213Z 213DEG 37KT 4467 9932

$$
FOWLE
1 follow-up statement
000 
WWUS53 KABR 242240
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT SAT MAY 24 2008

SDC049-059-069-242300-
/O.CON.KABR.SV.W.0007.000000T0000Z-080524T2300Z/
FAULK SD-HYDE SD-HAND SD-
540 PM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN HAND...NORTHEASTERN HYDE AND SOUTH CENTRAL FAULK
COUNTIES...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR ORIENT...OR 11 MILES SOUTH OF FAULKTON...MOVING
NORTHEAST AT 43 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKHAM AROUND 550 PM CDT...

WEATHER SPOTTERS IN THE AREA HAVE INDICATED ROTATION WITHIN THIS 
STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. 
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4505 9925 4491 9877 4455 9929 4461 9954
TIME...MOT...LOC 2240Z 213DEG 37KT 4490 9911

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:43 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 2:43 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT SAT MAY 24 2008

.SHORT TERM...THROUGH SUNDAY

SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN
DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER
LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH
A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS
ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER
BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE
LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO
UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC
INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW
SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS
AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS
FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW
EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO
TRAINING/BACK BUILDING THREAT EXISTS AS WELL.

WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS
DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS
TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD
SEE HIGHS REACH ABOUT 80 DEGREES.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD
OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND
WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS
WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5
RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM
MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL
THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF
THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF
THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS
A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM
COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH
RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED
SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH
DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS
SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING
ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED
GOOD SO FEW CHANGES WERE MADE.

&&

.AVIATION...
STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER
BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON.
EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY
TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH
THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST
IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE
WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 2:50 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT SAT MAY 24 2008

MNZ039-046-SDZ006>008-011-018>023-252000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
250 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER
LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR
INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SDZ003>005-009-010-015>017-033>037-045-048-051-252000-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE
OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND
INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT
BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE
TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, May 24, 4:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             PRESHO                  43.91N 100.06W
05/24/2008  E0.75 INCH       LYMAN              SD   FIRE DEPT/RESCUE

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:45 PM CDTSevere Thunderstorm WarningABRLyman45 min
May 24, 3:58 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley62 min
May 24, 4:32 PM CDTSevere Thunderstorm WarningABRHughes, Lyman44 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningABRDewey52 min
May 24, 5:10 PM CDTTornado WarningABRDewey35 min
May 24, 5:36 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde39 min
May 24, 5:39 PM CDTTornado WarningABRDewey36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningABRDewey49 min
May 24, 5:54 PM CDTSevere Thunderstorm WarningABRCorson21 min
May 24, 5:59 PM CDTTornado WarningABRHand, Hyde31 min
May 24, 6:10 PM CDTTornado WarningABRDewey35 min
May 24, 6:14 PM CDTSevere Thunderstorm WarningABRCorson31 min
May 24, 6:27 PM CDTSevere Thunderstorm WarningABRDewey63 min
May 24, 6:30 PM CDTTornado WarningABRFaulk, Hand, Spink30 min
May 24, 6:36 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.